Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 127, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2012, 8:07 PM CDT for Lyman County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 8:07 PM CDT (01:07 UTC)
- Expired
- Jul 19, 2012, 8:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 205 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:15 PM CDT | TSTM WND GST 60 | 3 Ene Iona, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2526 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
746
WUUS53 KABR 200107
SVRABR
SDC085-200130-
/O.NEW.KABR.SV.W.0127.120720T0107Z-120720T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
IONA...OR 15 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LYMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4351 9953 4370 9949 4370 9943 4367 9945
4366 9937 4364 9934 4358 9933 4354 9927
4351 9927 4349 9930 4349 9933
TIME...MOT...LOC 0107Z 270DEG 24KT 4361 9944
WIND...HAIL 60MPH 1.00IN
$$
WISE1 follow-up statement
430
WWUS53 KABR 200130
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT THU JUL 19 2012
SDC085-200140-
/O.EXP.KABR.SV.W.0127.000000T0000Z-120720T0130Z/
LYMAN SD-
830 PM CDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYMAN COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4351 9953 4370 9949 4370 9943 4367 9945
4366 9937 4364 9934 4358 9933 4354 9927
4351 9927 4349 9930 4349 9933
TIME...MOT...LOC 0107Z 270DEG 24KT 4361 9944
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:54 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 19, 6:54 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT THU JUL 19 2012
.UPDATE...
INCREASED POPS ACROSS THE FAR SOUTHWESTERN CWA THIS EVENING AS
SHOWERS AND THUNDERSTORMS HAVE RAPIDLY DEVELOPED AND CONTINUE TO
MOVE INTO THE REGION. AT THIS POINT STORMS ARE HAVING A DIFFICULT
TIME OVERCOMING THE EXCESSIVE HEAT...BUT WITH GOOD SEVERE
PARAMETERS IN PLACE THERE MAY STILL BE AN ISOLATED SEVERE STORM
THROUGH THE EVENING.
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH SUNDAY MORNING
CONVECTIVE REMNANT SHADING THE JAMES VALLEY...WITH A FEW EMBEDDED
LIGHT SHOWERS. THIS FEATURE WILL CONTINUE TO DRIFT EAST AND WEAKEN
THROUGH THE AFTERNOON. FOCUS WILL BE NORTH OF THE CWA WHERE CAP IS
WEAKER...AND AT 95/75 JAMESTOWN MLCAPE RUNNING AROUND 5K J/KG.
AIDED BY A 30-40KT LOW LEVEL JET...MESOSCALE GUIDANCE SUGGESTS
ORGANIZED CONVECTION IN NORTH DAKOTA WOULD POSSIBLY DRIFT INTO
THE NORTHERN TIER OF THE CWA TONIGHT. WILL CONTINUE TO ADVERTISE
LOW POPS INTO SATURDAY WITH REMNANT CONVECTION DEPARTING THE CWA
EARLY. LOW LEVEL FLOW SHIFTS TO NORTHEAST BEHIND A SURFACE
FRONT...CROSSING MOST OF THE CWA BY MID DAY. WARMER AIR REMAINS
ALOFT HOWEVER...SO SHOULD EASILY MIX INTO THE MID/UPPER 90S AND
LOW 100S AGAIN. THEREFORE HAVE EXTENDED THE HEAT ADVISORY INTO
FRIDAY EVENING. ANOTHER WEAK...ELEVATED WAVE WILL PROGRESS
AROUND THE PERIPHERY OF THE UPPER RIDGE FOR SATURDAY
MORNING...HOWEVER ANTICIPATE LOWER COVERAGE OF WEAK ELEVATED
CONVECTION AS INDICATED IN BUFKIT PROFILES. H85 TEMPERATURES WILL
BEGIN TO COOL APPRECIABLY AS HIGH NUDGES IN FROM THE NORTHEAST BY
SATURDAY AM...DO NOT ANTICIPATE WE WILL NEED ANOTHER DAY OF HEAT
ADVISORY SATURDAY...THOUGH FAR SOUTH AND WEST COUNTIES WILL
APPROACH CRITERIA.
.LONG TERM...SUNDAY THROUGH THURSDAY
THE EXTENDED PORTION CAN BE CHARACTERIZED BY A CHANGING WEATHER
PATTERN ACROSS THE NORTHERN PLAINS. THE PERIOD BEGINS WITH A
COUPLE OF SHORT WAVES SUPPRESSING A CENTRAL US RIDGE. THESE SHORT
WAVES WILL BRING A LOW PROBABILITY FOR CONVECTION ACROSS THE
DAKOTAS THROUGH MONDAY. BY MONDAY...THE UPPER LEVEL FLOW PATTERN
BEGINS TO CHANGE TO A SOUTHWEST DIRECTION AS A CLOSED UPPER LEVEL
LOW OVER THE PAC NW MOVES OVER NORTHERN IDAHO. AT THE SURFACE...AN
AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL SLIDE ACROSS
THE REGION DURING THE AFTERNOON ON TUESDAY. THIS FRONTAL BOUNDARY
WILL BRING THE BEST POTENTIAL FOR PCPN THROUGH MOST OF THE
EXTENDED. BY WEDNESDAY THE UPPER LEVEL LOW SHOULD BE SITUATED
NORTH OF NORTH DAKOTA...WITH SIGNIFICANTLY COOLER TEMPERATURES
EXPECTED. HIGH TEMPERATURES BY THURSDAY SHOULD RETURN TO SEASONAL
NORMAL.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS THROUGH
THE VALID TAF PERIOD. THAT SAID...THUNDERSTORM ACTIVITY NEAR KPIR
WILL CONTINUE TO PRODUCE SPORADIC WIND GUSTS FOR THE NEXT FEW
HOURS. ADDED VCTS TO THE KPIR TAF UNTIL 2Z. MODELS ARE INDICATING
THUNDERSTORMS COULD BE POSSIBLE LATER TONIGHT OVER NORTHEASTERN
SOUTH DAKOTA AS WELL. WITH LOW CONFIDENCE WILL LEAVE THE MENTION OF
THUNDER OUT OF THE EASTERN TAFS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ FRIDAY FOR BROWN-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jul 19, 4:33 AM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT THU JUL 19 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT THU JUL 19 2012 /333 AM MDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL RISE TO THE UPPER 90S AND LOW 100S TODAY. THIS COMBINED WITH HIGH HUMIDITY WILL CAUSE HEAT INDEX VALUES TO RANGE FROM 100 TO 105 DEGREES FOR AREAS WEST OF THE JAMES RIVER VALLEY. THUNDERSTORMS ARE ALSO POSSIBLE LATE TONIGHT INTO FRIDAY MORNING. THERE WILL BE AN ISOLATED HAIL AND WIND THREAT WITH OVERNIGHT STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT WILL REMAIN AN ISSUE THROUGH THE WEEKEND. HEAT INDEX VALUES WILL AGAIN RISE ABOVE 100 DEGREES ON FRIDAY AND SATURDAY. THERE IS ALSO A CHANCE FOR THUNDERSTORM DEVELOPMENT FRIDAY NIGHT INTO SATURDAY. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
In the hours before
Local storm report, Jul 19, 6:41 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 SE DRAPER 43.90N 100.50W
07/19/2012 JONES SD LAW ENFORCEMENT
TRACTOR TRAILER BLOWN OVER ON I90
&&
EVENT NUMBER ABR1200283
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:40 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.